4 responding to Bucks emergency treated for exposure to suspected opioid

     A member of the  Royal Canadian Mounted Police opens a printer ink bottle containing the opioid carfentanil imported from China. (Royal Canadian Mounted Police via AP)

    A member of the Royal Canadian Mounted Police opens a printer ink bottle containing the opioid carfentanil imported from China. (Royal Canadian Mounted Police via AP)

    On July 10, Bucks County first responders received a call about a cardiac arrest taking place in a car pulled to the side of the road on the Newtown Bypass.

    After arriving on the scene, two paramedics, an emergency medical technician and a firefighter started sweating profusely, became nauseous and had trouble breathing.

    All were taken to St. Mary Medical Center’s emergency department in Langhorne where they were treated for exposure to an extremely potent synthetic opioid, possibly carfentanil.

    “We believe that the exposure came from that drug in powder form, that was either in the vehicle or on the patient’s body,” said Evan Resnikoff, chief of operations for the Newtown Ambulance Squad. He said police have not confirmed the drug was carfentanil, but that the symptoms and their rapid onset are consistent with exposure to that or a similar synthetic opioid.

    Before emergency personnel arrived, a bystander who was a nurse administered naloxone, and another bystander performed CPR, reviving the patient. The incident was first reported by Patch.com on Monday.

    Carfentanil, which was developed to sedate large animals, is not approved for human use. While not common, the drug is finding its way into street drugs, and may be cut with other opioids such as fentanyl and heroin.

    Earlier this year, Pennsylvania health officials warned of overdose deaths in the western part of the state related to the potent narcotic, which is 100 times stronger than fentanyl and 10,000 times stronger than heroin. 

    More recently, the substance was linked to two deaths in in Montgomery County.

    A few grains can trigger an overdose in humans.

    All four first responders recovered within hours and were released from the hospital — but the incident signals a new level of uncertainty for first responders, according to Resnikoff.

    “It certainly makes our job a lot more dangerous because we don’t know, even more now, what we’re walking into,” he said.

    The Pennsylvania Department of Health recommends “extreme caution” for first responders who suspect they may be treating someone for a carfentanil overdose.

    “Carfentanil is absorbed through skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning,” according to a release from the health department earlier this year. But less is known about the exact risks, said Dr. Rachel Levine, acting secretary of health.

    “To be honest, we don’t know the exact risks,” she said. “There has not been research — medical, academic research — on those risks” for first responders.

    Out of an abundance of caution, emergency personnel are advised to work in pairs, carry naloxone, which can halt the effects of an opioid overdose, and take other precautions as spelled out by the Centers for Disease Control and Prevention, said Levine.

    For its part, the Newtown Ambulance Squad has ordered sleeves made of Tyvek, a dense synthetic fiber, to reduce the possibility of contact. And first responders are now advised to remove patients from the scene of a possible overdose to avoid further risk, according to Resnikoff.

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.